A 61-year-old man had to be rushed to hospital in an ambulance after a life-threatening medication error at a community residential mental health service.
Deputy Health and Disability Commissioner Theo Baker said a practice of storing medications by room number rather than name contributed to the risk of such an error.
The man, who had shifted rooms at the residence, was given 300 milligrams of the antipsychotic drug Clozapine one evening in 2013 instead of his regular medications.
Ms Baker said it was a very high dose for a person who had never taken that drug.
After going into a coma the man needed intensive care.
He recovered, but Ms Baker said an unnamed support worker who failed to check his drugs before administering them breached patient rights.
She said such a mistake should not have been made but the worker, Mr A, took all the right steps when he realised, including calling 111 and Poison Control.
"Fortunately, Mr A actually responded very well, and he should be commended for the way in which he responded as soon as he realised he'd made an error: he did everything he could to bring the right people's attention to it and to assist his patient."